Virginia, 2013

Winter Storm and Winter Weather in Virginia, March 24 to 25, 2013

March 24 to 25, 2013 · NWS LWX · 25 events in 25 counties and zones

Coastal low pressure impacted the Mid Atlantic region with snow and rain showers. Surface temperatures were marginal during the event and a sharp gradient of snowfall accumulation existed in the vicinity of Washington DC.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Coastal low pressure impacted the Mid Atlantic region with snow and rain showers. Surface temperatures were marginal during the event and a sharp gradient of snowfall accumulation existed in the vicinity of Washington DC.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 24, 2:01 PM EST, 59 minutes earlier.

Area forecast discussion, Mar 24, 2:01 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
301 PM EDT SUN MAR 24 2013

.SYNOPSIS...

COASTAL LOW PRESSURE WILL IMPACT THE AREA LATER TODAY THROUGH MONDAY
WITH WINTRY PRECIPITATION. HIGH PRESSURE FROM THE MIDWEST WILL
SLOWLY BUILD TOWARD THE AREA TUESDAY THROUGH FRIDAY. BELOW NORMAL
TEMPERATURES ARE EXPECTED TO CONTINUE FOR MUCH OF THE COMING WEEK.

&&

.NEAR TERM /TONIGHT/...

/HEADLINES/

- A WINTER WX ADZY REMAINS IN EFFECT FOR THE ENTIRE SHEN VLY PORTION
OF THE CWA...A NOW THE ADZY HAS BEEN EXPANDED A TIER OF COUNTIES
WEST BUT MAINLY FOR THE ERN SIDE OF THE BLUE RIDGE AND THOSE AREAS
MORE SO THAN THE ERN SIDE OF THESE COUNTIES FROM ALBEMARLE TO
CARROLL.

- A WINTER STORM WARNING REMAINS IN EFFECT FOR THE WRN-MOST COUNTIES
ALONG THE CNTRL APLCNS AND INTO THE POTOMAC HIGHLANDS. THIS MAY NEED
TO BE EXPANDED FURTHER EAST OVER THE I-68/I-70 CORRIDOR - NRN SHEN
VLY IN LATER GUIDANCE CONTINUES TO TREND COLDER FOR THESE AREAS BUT
ATTM...STILL APPEARS THAT ABOVE FREEZING TEMPS WILL MIX IN W/ THE
PERIODS OF FALLING SNOW AND WILL LIMIT ACCUMS ACROSS THE VLYS.

- THE DC/BALT METRO AREAS STILL HAVE THE POTENTIAL FOR ADZY LEVEL
SNOW BUT FOR THE ONE-INCH DURING MRNG RUSH HR CRITERIA MON MRNG.
WILL NEED TO MONITOR TEMP TRENDS OVER THE NEXT SEVERAL HRS TO ASSESS
THE POTENTIAL FOR ACCUMULATING SNOWS OVER THE WRN/NRN DC BALT
SUBURBS.

TNGT DSCN...

HERE AT THE TAIL END OF MARCH...AN IMPRESSIVE AND COMPLEX STORM
SYSTEM HAS BEEN TAKING SHAPE AND MARCHING ACROSS A LARGE PORTION OF
THE CNTRL/SRN US. THE SECONDARY LOW THAT WILL EVENTUALLY CROSS OUR
AREA TOMORROW IS CURRENTLY DUMPING SEVERAL INCHES OF SNOW ALONG THE
I-44 CORRIDOR IN MO/IL...WILL CONTINUE ALONG I-70 ACROSS THE OHIO
VLY INTO EARLY MON. BUT EVEN AS THIS SYSTEM CONTINUES TO DROP
SEVERAL INCHES OF SNOW ACROSS THESE AREAS...IT WILL ENCOUNTER A MUCH
MORE COMPLEX AIRMASS/ENVIRONMENT AS IT APPROACHES THE I-95 CORRIDOR.
WE'VE ALREADY HAD A COUPLE OF SIMILAR EVENTS EARLIER IN THIS
MONTH...SHOWING A DIFFICULTY FOR ACCUMULATING SNOW AT LOWER
ELEVATIONS...ESPECIALLY ACROSS THE LOWLANDS AND COASTAL AREAS.

THE INCOMING SYSTEM WILL ARRIVE - OR MOVE ACROSS THE REGION IN TWO
LARGELY SEPARATE SEGMENTS. THE FIRST IS THE PRECIP CURRENTLY ON THE
DOORSTEP OF THE I-66 CORRIDOR OF NRN VA WHICH WILL CONTINUE TO
SLOWLY OVERSPREAD THE CWA OVER THE NEXT SEVERAL HRS. A 20 DEG
TEMP-DEWPOINT DIFFERENCE NOT ONLY AT THE SFC BUT MAINLY HOLDING
STEADY IN THE LOWEST FEW THOU FT WILL NEED TO BE OVERCOME. WEBCAMS
AND OBS OVER SRN-SWRN VA ARE FINALLY STARTING TO SHOW PRECIP
ARRIVING AND ACCUMULATING SNOW...ACROSS THE FOOTHILLS AND HIGHER
TERRAIN...AT LEAST A COUPLE OF HRS AFTER PRECIP APPEARED ON RADAR.

EVEN W/ THIS ACTIVITY ON THE CUSP OF ARRIVING AND MOVING OVER THE
REMAINDER OF THE DC/BALT AREAS AND POINTS WEST...UNCERTAINTY REMAINS
AS TO POSSIBLE ACCUMULATIONS OF SNOW ALONG THE HWY 29 CORRIDOR AND
THE PIEDMONT LATER THIS AFTN/EVE. TEMPS HAVE GRADUALLY RISEN INTO
THE L40S AREAWIDE AND WILL PEAK IN THE M40S BEFORE PRECIP ARRIVES.
AREAS THAT DO RECEIVE FALLING SNOW E OF THE MTNS WILL LIKELY SEE IT
MELT QUICKLY AND WILL ALSO SEE IT MIXED W/ RAIN...FURTHER PREVENTING
ACCUMULATIONS. THE BLUE RIDGE AND APLCNS HOWEVER WILL LIKELY START
TO SEE AT LEAST A COUPLE OF INCHES PILE UP THIS EVE AND INTO
TONIGHT...IF NOT LOCALLY MORE AT THE HIGHEST ELEVATIONS.

OVERNIGHT...

THESE CONSIDERATIONS WILL CONTINUE TO HOLD TRUE WELL INTO THE
OVERNIGHT HRS...AS THE FIRST BATCH OF PRECIP ASSOCIATED W/ THE FIRST
PHASE OF THE STORM PASSES TO OUR EAST AND OFF THE COAST. THERE WILL
BE A COUPLE-FEW HRS OF A BREAK BETWEEN SYSTEMS...W/ A CONTINUED
LIGHT AND SCATTERED MIX OF RAIN/SNOW ACROSS THE REGION AND LITTLE IN
THE WAY OF ADDITIONAL ACCUMULATION OUTSIDE THE MTNS. BY LATE
TONIGHT...THE SFC LOW FROM CURRENTLY NEAR ST LOUIS WILL ALREADY BE
SLIDING WELL INTO THE OHIO VLY AND INTO WV DURING THE EARLY MRNG
HRS. AT THIS TIME HOWEVER...THE DYNAMIC TRANSFERRING OF ENERGY FROM
THIS LOW TO A RAPIDLY DEVELOPING COASTAL LOW OVER THE VA TIDEWATER
WILL OCCUR. THIS FEATURE WILL BE RESPONSIBLE FOR A LARGE PORTION OF
THE EVENTUAL PRECIP THAT SPREADS OVER THE CWA AND DELMARVA MON
MRNG/AFTN.

&&

.SHORT TERM /MONDAY/...

THOUGH NEARLY 3 WEEKS LATER AND NOT EXACTLY THE SAME SET-UP...THERE
ARE SIMILARITIES TO THE MARCH 6-7TH EVENT. A WEAKER BUT PRESENT
UPPER VORT OVER NOVA SCOTIA: BUKFIT SOUNDINGS FOR THE UPCOMING
SYSTEM SHOW SIMILAR MID-LOW LEVEL WIND FIELDS AS THE LOW STRENGTHENS
OFF THE MID-ATLC COAST. A STRONG ELY FLOW DOMINATES LOWEST 5KFT AT
THE HEIGHT OF WHAT WOULD BE THE HEAVIEST PRECIP BETWEEN THE BLUE
RIDGE AND THE CHSPKE BAY. FOR THE MARCH 6-7TH EVENT...THIS ALSO
OCCURRED ABOUT THE SAME TIME OF DAY - MID MRNG THRU MID
AFTN...RESULTING IN LITTLE-TO-NO SNOW ACCUMULATION ALONG THE I-95
CORRIDOR. NEARLY ALL GUIDANCE CONTINUES TO PAINT SEVERAL INCHES OF
PURE SNOW ACROSS THE ENTIRE CWA AT SOME POINT IN THE EVENT...BUT
SEVERAL FACTORS WILL LIKELY COUNTERACT THIS AND DIFFER W/ THESE
MODELS' DEPICTIONS OF COLDER TEMPS.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...

WELL...MARCH MAY TYPICALLY GO OUT AS A LAMB BUT THIS MONTH SEEMS
TO HV HAD A LOT MORE LION IN IT. AS I WROTE Y'DAY I CAN'T RECALL A
MARCH HERE WHERE WE'D HAD THIS MANY PTNL SNOWS E OF THE MTNS. BUT
WHAT SHOULD BE THE FINAL PTNL SNOW PRODUCER OF THE MONTH SHOULD BE
WINDING DOWN ON NGT AS THE LOW TRACKS OFF THE NJ CST AND S OF LONG
ISLAND. IN ITS WAKE NW WINDS WL DVLP OVRNGT...AND W/ THAT A
CONTINUATION OF THE UPSLOPE SNSH IN THE HIGHLANDS. THESE COULD
CONT ON TUE..IN FACT ISOLD RW COLD OCCUR ANYWHERE IN THE CWA DURG
TUE AFTN DUE EARLY SPRING HTG AND INSTABILITY.

LOWS MON NGT IN THE LM30S E OF THE BLUE RDG..20S W. HIGHS TUE ALL
XCPT THE FAR W SHOULD BE IN M40S.

IT LOOKS LK THE HIGH PRES OVR THE MIDWEST WL BE SLOW TO BUILD E.
THIS WL KEEP THE E CST ON THE WRN SIDE OF CYCLONIC FLOW...WHICH WL
KEEP THE MID ATLC ABT TEN DEGS BLO NRML ON TEMPS. A SLOW TEMP
MODERATION WL OCCUR AS THE WK PROGRESSES.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...

CONDITIONS ACROSS THE MID ATLC REGION ARE EXPECTED TO DETERIORATE
QUICKLY IN THE NEXT FEW HRS FROM SOUTH-TO-NORTH. KCHO IS ON THE CUSP
OF RECEIVING THE ONSET OF A RAIN/SNOW MIX WHICH WILL EVENTUALLY
SPREAD NWD OVER THE KIAD/KDCA AREAS AROUND 22-23Z...W/ THE BALT AREA
A COUPLE OF HRS LATER. THIS INITIAL BATCH OF PRECIP SHOULDN'T
ACCUMULATE MUCH...AND KEEP ROADS/TARMAC WET.

A BREAK IN THE ACTION SHOULD OCCUR LATER TONIGHT BEFORE THE NEXT
WAVE OF PRECIP MOVES ACROSS DURING THE MRNG/EARLY AFTN HRS MON.
PERIODS OF MODERATE/HEAVY SNOW POSSIBLE DURING THIS TIME...BUT WILL
BE INTERACTING W/ TEMPS JUST ABOVE FREEZING AND HAVE TROUBLE
ACCUMULATING. CIGS WILL DROP WELL INTO IFR RANGE AND SUB-IFR AT
TIMES...W/ VSBYS FOLLOWING SUIT AT TIMES UNDER THE HEAVIER PRECIP.
CONDITIONS WILL BEGIN TO IMPROVE HEADING INTO THE AFTN HRS MON...AS
WINDS INCREASE OUT OF THE NORTH - BUT ALL OF THIS ACTIVITY WILL
BEGIN TO EXIT OFF THE COAST MON EVE INTO THE NIGHTTIME HRS.

CIGS SHOULD BE ON THE INCRS MON NGT. TUE SHOULD BE BRZY W/ PSBL
RW/SW IN HE AFTN. CONDS SHOULD CONT TO IMPROVE THRU MIDWEEK.

&&

.MARINE...

WINDS HAVE DECREASED FROM EARLIER LEVELS THIS MORNING W/ MAINLY A
STIFF ELY BREEZE CURRENTLY. THIS WILL CONTINUE INTO THE EVE
HRS...EVENTUALLY SHIFTING TOWARD NLY AS A COASTAL LOW DEVELOPS NEAR
THE MOUTH OF THE CHESAPEAKE BAY EARLY MON. WINDS WILL INCREASE AS
THE LOW STRENGTHENS AND MOVES PARALLEL TO THE DELAWARE/MD COAST.
WINDS WILL INCREASE TO SCA RANGE FOR ALL THE WATER DURING THE MID
MRNG AND AFTN HRS AT THE HEIGHT OF THE LOW'S PRESENCE AND STRENGTH
OFF THE MID ATLC COAST...CARRYING WAVES OF RAIN AND A RAIN/SNOW MIX.
THIS ACTIVITY WILL MOVE OFF THE COAST ALONG W/ THE LOW BY THE EVE
HRS ON MON...REDUCING WINDS AND IMPROVING WX CONDITIONS.

SCA XPCTD FOR TUE. HIGH PRES BUILDS IN WED THRU FRI.

&&

.TIDES/COASTAL FLOODING...

NO COASTAL FLOOD PROBLEMS ARE EXPECTED THROUGH TODAY. COASTAL LOW
PRESSURE WILL DEVELOP OFF THE VA/NC COAST TONIGHT. NORTHEAST WINDS
WILL INCREASE DURING THIS TIME. TIDAL ANOMALIES WILL INCREASE...
BUT WATER LEVELS SHOULD REMAIN BELOW THRESHOLDS FOR MINOR COASTAL
FLOODING DUE TO THE RELATIVELY LOW ASTRONOMICAL NORMS. LOW
PRESSURE WILL MOVE AWAY FROM THE REGION MONDAY AS IT INTENSIFIES.
THIS WILL ALLOW FOR THE ONSHORE FLOW TO TURN OFFSHORE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM EDT MONDAY
     FOR MDZ501-502.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM EDT
     MONDAY FOR MDZ003.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EDT
     MONDAY FOR MDZ004-005.
VA...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM EDT
     MONDAY FOR VAZ028-031-037>040.
     WINTER WEATHER ADVISORY UNTIL 6 PM EDT MONDAY FOR VAZ025>027-
     029-030-036.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EDT
     MONDAY FOR VAZ042-501.
     WINTER STORM WARNING UNTIL 6 PM EDT MONDAY FOR VAZ503-504.
WV...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM EDT MONDAY
     FOR WVZ050-503-504.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM EDT
     MONDAY FOR WVZ051>053.
     WINTER STORM WARNING UNTIL 6 PM EDT MONDAY FOR WVZ055-501-502-
     505-506.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 10 PM EDT MONDAY
     FOR ANZ530>533-535-536-538>542.
     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 10 PM EDT
     MONDAY FOR ANZ534-537-543.

&&

PRODUCTS....GMS/WOODY!
Hazardous weather outlook, Mar 24, 1:08 PM EST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
208 PM EDT SUN MAR 24 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
251015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
208 PM EDT SUN MAR 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW PRESSURE WILL IMPACT THE AREA TONIGHT...BRINGING A WINTRY MIX
OF PRECIPITATION. ACCUMULATING SNOW IS EXPECTED MAINLY WEST OF THE
INTERSTATE 95 CORRIDOR...ALTHOUGH LIGHT ACCUMULATIONS OF SNOW IS
POSSIBLE ALONG AND NEAR INTERSTATE 95 LATE TONIGHT. PLEASE FOLLOW
THE LATEST UPDATES FOR INFORMATION REGARDING THIS STORM.

A SMALL CRAFT ADVISORY IS IN EFFECT THIS EVENING FOR THE MARYLAND
CHESAPEAKE BAY SOUTH OF DRUM POINT AND THE LOWER TIDAL POTOMAC
RIVER. A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE MARYLAND
CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW PRESSURE WILL CONTINUE TO IMPACT THE AREA MONDAY. ADDITIONAL
SNOWFALL ACCUMULATIONS ARE POSSIBLE...ESPECIALLY NORTH AND WEST OF
THE INTERSTATE 95 CORRIDOR MONDAY MORNING.

SMALL CRAFT ADVISORIES MAY NEEDED OVER THE WATERS TUESDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. REPORTS OF SNOW
ACCUMULATIONS WOULD BE APPRECIATED.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-251015-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
208 PM EDT SUN MAR 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR THE ALLEGHENY AND POTOMAC
HIGHLANDS. A WINTER WEATHER ADVISORY IS IN EFFECT FOR ALL OTHER
LOCATIONS WEST OF THE BLUE RIDGE MOUNTAINS AND ALSO NELSON COUNTY
IN CENTRAL VIRGINIA. SEE /WBCWSWLWX/ FOR FURTHER DETAILS.

LOW PRESSURE WILL IMPACT THE AREA THIS AFTERNOON AND TONIGHT...BRINGING
SNOW. SNOW MAY MIX WITH RAIN AT LOWER ELEVATIONS. AT HIGHER ELEVATIONS
ACCUMULATING SNOW IS EXPECTED. A WINTER WEATHER ADVISORY HAS BEEN
ISSUED FOR COUNTIES IMMEDIATELY EAST OF THE BLUE RIDGE MOUNTAINS
AS WELL AS PORTIONS OF NORTHERN MARYLAND. PLEASE FOLLOW THE LATEST
UPDATES FOR INFORMATION REGARDING THIS STORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW PRESSURE WILL CONTINUE TO IMPACT THE AREA MONDAY. ADDITIONAL
SNOWFALL ACCUMULATIONS ARE POSSIBLE...ESPECIALLY MONDAY MORNING
ACROSS NORTHERN MARYLAND...EASTERN WEST VIRGINIA AND THE ALLEGHENY
HIGHLANDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. REPORTS OF SNOW
ACCUMULATIONS WOULD BE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm, 6 winter weather. Local standard time, as filed.

Winter Storm, Western Highland

When
March 24, 3:00 PM EST to March 25, 12:00 PM EST
Where
Western Highland forecast zone
Reported by
COOP Observer
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snowfall amounts of 6 inches were reported at Mill Gap.

Winter Storm, Eastern Highland

When
March 24, 3:00 PM EST to March 25, 7:00 AM EST
Where
Eastern Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snowfall amounts of 6 inches were reported at Monterey.

Winter Storm, Rockingham

When
March 24, 3:00 PM EST to March 25, 7:00 AM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Snowfall amounts of 6 inches were reported at Lacey Spring.

Winter Storm, Augusta

When
March 24, 3:00 PM EST to March 25, 7:00 AM EST
Where
Augusta forecast zone
Reported by
Trained Spotter
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Snowfall amounts of 7 inches were reported at Fishersville.

Winter Storm, Nelson

When
March 24, 3:00 PM EST to March 25, 7:00 AM EST
Where
Nelson forecast zone
Reported by
Emergency Manager
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Snowfall amounts of 9 inches were reported at Lovingston.

Winter Storm, Albemarle

When
March 24, 3:00 PM EST to March 25, 7:00 AM EST
Where
Albemarle forecast zone
Reported by
Trained Spotter
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Snowfall amounts of 6 inches were reported at Woodridge.

Winter Storm, Greene

When
March 24, 3:00 PM EST to March 25, 7:00 AM EST
Where
Greene forecast zone
Reported by
Unknown
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Snowfall totals around 5 to 7 inches were estimated based on observations nearby.

Winter Storm, Frederick

When
March 24, 7:00 PM EST to March 25, 8:00 AM EST
Where
Frederick forecast zone
Reported by
CoCoRaHS
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Snowfall amounts of 6 inches were reported at Winchester.

Winter Storm, Shenandoah

When
March 24, 7:00 PM EST to March 25, 7:00 AM EST
Where
Shenandoah forecast zone
Reported by
Trained Spotter
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Snowfall amounts of 8 inches were reported at Woodstock.

Winter Storm, Clarke

When
March 24, 7:00 PM EST to March 25, 8:00 AM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Snowfall amounts of 5 inches were reported at surrounding locations.

Winter Storm, Warren

When
March 24, 7:00 PM EST to March 25, 7:00 AM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Snowfall amounts of 7 inches were reported at Arco.

Winter Storm, Page

When
March 24, 7:00 PM EST to March 25, 7:00 AM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Snowfall amounts of 6 inches were reported at Honeyville.

Winter Storm, Rappahannock

When
March 24, 7:00 PM EST to March 25, 7:00 AM EST
Where
Rappahannock forecast zone
Reported by
Unknown
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Snowfall totals around 5 to 7 inches were estimated based on observations nearby.

Winter Storm, Madison

When
March 24, 7:00 PM EST to March 25, 7:00 AM EST
Where
Madison forecast zone
Reported by
COOP Observer
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Snowfall totaled up to 6.2 inches at Madison.

Winter Storm, Orange

When
March 24, 7:00 PM EST to March 25, 7:00 AM EST
Where
Orange forecast zone
Reported by
COOP Observer
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Snowfall totaled up to around five inches near Somerset and Orange.

Winter Storm, Culpeper

When
March 24, 7:00 PM EST to March 25, 7:00 AM EST
Where
Culpeper forecast zone
Reported by
Trained Spotter
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Snowfall totaled up to around five inches near Cardova.

Winter Storm, Loudoun

When
March 24, 7:00 PM EST to March 25, 8:00 AM EST
Where
Loudoun forecast zone
Reported by
Trained Spotter

Snowfall totaled up to 5.1 inches at Purcellville. Snowfall averaged around five inches across the western and central portions of the county. Snowfall averaged between 2 and 4 inches across the eastern portion of the county.

Winter Storm, Northern Fauquier

When
March 24, 7:00 PM EST to March 25, 8:00 AM EST
Where
Northern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Snowfall totaled up to 6.9 inches at Marshall.

Winter Storm, Southern Fauquier

When
March 24, 7:00 PM EST to March 25, 8:00 AM EST
Where
Southern Fauquier forecast zone
Reported by
NWS Employee
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Snowfall totaled up to 5.0 inches at Opal.

Winter Weather, Prince William

When
March 24, 7:00 PM EST to March 25, 8:00 AM EST
Where
Prince William forecast zone
Reported by
COOP Observer

Snowfall totaled up to 1.8 inches at Manassas.

Winter Weather, Stafford

When
March 24, 7:00 PM EST to March 25, 8:00 AM EST
Where
Stafford forecast zone
Reported by
Unknown
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Snowfall amounts were estimated to average between one and three inches across the county based on observations nearby.

Winter Weather, King George

When
March 24, 7:00 PM EST to March 25, 8:00 AM EST
Where
King George forecast zone
Reported by
Unknown
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Snowfall amounts were estimated to be between one and three inches across the county based on observations nearby.

Winter Weather, Spotsylvania

When
March 24, 7:00 PM EST to March 25, 7:00 AM EST
Where
Spotsylvania forecast zone
Reported by
Public
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Snowfall totaled up to 4.2 inches about ten miles west of Fredericksburg.

Winter Weather, Arlington

When
March 25, 1:00 AM EST to 8:00 AM EST
Where
Arlington forecast zone
Reported by
Trained Spotter
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Snowfall totaled up to 3.1 inches at Baileys Crossing and 1.3 inches at Reagan National Airport.

Winter Weather, Fairfax

When
March 25, 1:00 AM EST to 8:00 AM EST
Where
Fairfax forecast zone
Reported by
Trained Spotter
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Snowfall averaged between two and four inches across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441312, 441313, 441316, 441320, 441326, 441327, 442068, 441314, 441315, 441323, 441324, 441325, 442069, 442070, 442071, 442072, 442074, 442077, 442079, 442671, 442672, 442673, 442674, 442669, 442670.